Hail, Brown
- When
- June 1, 4:00 PM CST
- Where
- Brown County, 2.83 mi SW of Westport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.620, -98.540
An upper level short wave trough brought a few severe thunderstorms which produced quarter size hail along with a few tornado touchdowns.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An upper level short wave trough brought a few severe thunderstorms which produced quarter size hail along with a few tornado touchdowns.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 1, 2:26 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 326 PM CDT FRI JUN 1 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CHALLENGES INCLUDE THUNDERSTORM STRENGTH AND COVERAGE THIS EVENING AND AGAIN LATE SATURDAY NIGHT THROUGH SUNDAY AFTERNOON. CURRENTLY...AN AREA OF LOW PRESSURE IS WORKING SOUTHEAST INTO SODAK AND DRAGGING A WARM FRONT/SURFACE THROUGH THE REGION ALONG WITH IT. EARLIER SHOWERS ARE WORKING OVER THE FAR SOUTHEASTERN ZONES WHILE DAYTIME-HEATING AIDED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN AND MOVING SEWD WITH THE SURFACE BOUNDARY. SHEAR IS DECENT /0-6KM SHEAR OF 35 TO 40 KNOTS/...HOWEVER LIMITED SURFACE-BASED MOISTURE IS HOLDING CAPE VALUES BACK GENERALLY AROUND 500-1000J/KG WITH LITTLE OR NO CONV INHIBITION OUT THERE. TEMPERATURES EAST OF THE BOUNDARY ARE GENERALLY IN THE 60S WHILE READINGS BEHIND THE BOUNDARY ARE WARMING INTO THE 70S. LATE THIS AFTERNOON THROUGH THIS EVENING...WEAK TO MODERATE CONVECTION MOVING ALONG/WITHIN THE SURFACE TROF WILL CONTINUE TO PUSH SOUTHEAST AND EVENTUALLY OUT OF THE CWA. NOT EXPECTING MUCH MORE THAN SOME SMALL HAIL AND 35 TO 45 MPH WIND GUSTS OUT OF CONVECTION THROUGH THIS EVENING. THE REMAINDER OF TONIGHT AND SATURDAY...AS WELL AS THE FIRST HALF OF SATURDAY NIGHT LOOKS DRY WHILE A WEAK RIDGE STARTS TO BUILD ALOFT OVER THE NORTHERN PLAINS. THERE IS A NOTEWORTHY LOW LEVEL JET SETTING UP ACROSS THE CWA SATURDAY NIGHT...ALONG WITH SOME MOISTURE RETURN. THERE MAY BE SOME LATE NIGHT CONVECTION DEVELOPING OVER THE CWA ON THE NOSE OF THE LOW LEVEL JET AND BEST MOISTURE ADVECTION...MAINLY AFTER 06Z SUNDAY. OR...A DIFFERENT SOLUTION IS CONVECTION DEVELOPS OVER THE NORTHERN HIGH PLAINS SATURDAY EVENING AND EVENTUALLY ATTACHES ITSELF TO THE LOW LEVEL JET/MOISTURE ADVECTION AND RIDES THE UPPER LEVEL RIDGE INTO THE EARLY MORNING HOURS ON SUNDAY. EITHER WAY...HAVE INCLUDED SOME LOW POPS FOR LATE SATURDAY NIGHT/EARLY SUNDAY FOR THIS. MODELS ALSO DEPICT INCREASING INSTABILITY...COUPLED WITH DECENT 0-6KM SHEAR SUNDAY AFTERNOON ACROSS THE PRAIRIE COTEAU EASTWARD AS A SURFACE COLD FRONT WORKS ACROSS THE CWA. STILL INCORPORATING SOME LOW POPS FOR THE EASTERN THIRD OF THE CWA ON SUNDAY FOR POTENTIAL CONVECTIVE DEVELOPMENT THERE. TEMPERATURES WILL BE NEAR TO ABOVE NORMAL THROUGH THE WEEKEND. .LONG TERM...MONDAY THROUGH FRIDAY BY AND LARGE...THE EXTENDED WILL SEE A PROLONGED PERIOD OF UPPER LEVEL RIDGING IN PLACE OVER THE NORTHERN PLAINS. THIS WILL EFFECTIVELY STEER MOST IMPULSES OF LOW PRESSURE ENERGY EITHER WELL SOUTH AND EAST /UNDERCUTTING THE RIDGE/ OF THIS AREA...OR NORTH AND WEST OF THIS AREA FOCUSED MORE-SO ACROSS THE NORTHERN HIGH PLAINS OF MONTANA AND WYOMING WITH STEERING FLOW BECOMING ALMOST MERIDIONAL AT TIMES. GENERALLY SPEAKING...THE LOW LEVEL THERMAL ADVECTION PATTERN THROUGHOUT THE EXTENDED SHOULD BE MOSTLY NEUTRAL AIR TO WARM AIR ADVECTION...ALTHOUGH SYSTEMS RIDING DOWN THE BACKSIDE IF THIS NOTABLY STRONG UPPER RIDGE INTO THE GREAT LAKES REGION MAY TRY TO FORCE A COUPLE OF BACK-DOOR COLD FRONTAL PASSAGES INTO THE NERN FORECAST ZONES. FOR THE MOST PART...ANY POPS/WX MENTION IN THE EXTENDED IS RELEGATED TO THE FAR WESTERN PORTION OF ZONES...UNTIL VERY LATE IN THE PERIOD...WHEN THE GUIDANCE FROM SOME OF THE LONGER RANGE MODELS SUGGESTS UPPER LEVEL ENERGY WILL TRY TO WORK EAST ACROSS THE NORTHERN PLAINS KNOCKING THE UPPER RIDGE DOWN. TEMPERATURES SHOULD BE HOLDING GENERALLY NEAR TO ABOVE NORMAL FOR MOST OF THE EXTENDED PERIOD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING SOUTHEAST ACROSS THE REGION THROUGH THE AFTERNOON WITH A SHORT WAVE TROUGH AND SURFACE COOL FRONT MOVING THROUGH. EXPECT THESE TO AFFECT ALL TAF LOCATIONS IN THE VICINITY OR AT THE STATION. WILL AMEND IF NECESSARY. OTHERWISE...IT SHOULD BE VFR THROUGH TONIGHT AND SATURDAY MORNING. IT WILL CLEAR THIS EVENING WITH LIGHT WINDS OVERNIGHT AND SATURDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...DORN AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 422 AM CDT FRI JUN 1 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 422 AM CDT FRI JUN 1 2012 /322 AM MDT FRI JUN 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO BE WEAK IN NATURE WITH NO SEVERE STORMS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING WITH THE SEVERE STORM THREAT LOW AT THIS TIME. FROM LATE THIS WEEKEND THROUGH NEXT WEEK...ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST...MAINLY FOR WESTERN AND CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 440 PM CDT FRI JUN 1 2012 SDZ006-010-018-012215- BROWN-EDMUNDS-SPINK- 440 PM CDT FRI JUN 1 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS...NORTHWESTERN SPINK AND SOUTHWESTERN BROWN COUNTIES UNTIL 515 PM CDT... AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CRAVEN CORNER...OR 7 MILES EAST OF IPSWICH...MOVING SOUTHEAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MINA. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The Aberdeen radar (KABR), 21 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
7 hail, 4 tornado. Local standard time, as filed.
A tornado touched down briefly north of Columbia with no damage reported.
A tornado touched down east of Raymond and traveled over two miles before lifting. No damage was reported.
A tornado touched down briefly north of Willow Lake with no damage reported.
A tornado touched down briefly south of Willow Lake with no damage occuring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for South Dakota, 2012Warnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391512, 391635, 391517, 391519, 391522, 391524, 391526, 391641, 391530, 391645, 391650.